Kansas, 2005

Damaging Winds in Kansas, July 25, 2005

July 25, 2005 · NWS DDC · 8 events in 3 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:22 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 25, 2:22 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT MON JUL 25 2005

.DISCUSSION...

DAYS 1-2...

CHANGE IS THE THEME FOR THIS FORECAST PERIOD...AND A WELCOME ONE FOR
MANY ACROSS SW KS. THE 500MB ANALYSIS SHOWED A WAVE MOVING ACROSS
MANITOBA WITH A TRAILING TROF AXIS EXTENDING TO THE SOUTHWEST DOWN
TO NEVADA. A COLD FRONT ASSOCIATED WITH THE CANADIAN SYSTEM WAS
LOCATED OVER SOUTH DAKOTA THIS MORNING AND HAS SINCE MADE PROGRESS
SOUTH INTO NORTHERN NEBRASKA. A SURFACE TROF STRETCHED FROM NEAR EHA
TO NORTH CENTRAL KS WHERE SOME ISOLATED STORMS ARE DEVELOPING. WILL
CARRY A SLIGHT CHC FOR ISOLATED STORMS EARLY ON TO COVER.

THE FRONT WILL CONTINUE SOUTH OVERNIGHT AND EARLY TUESDAY, ARRIVING
IN DDC IN THE 9-12Z TIMEFRAME AS THE TRAILING UPPER TROF OVER NV
MOVES EAST IN OUR DIRECTION AS WELL. THE BIG CHALLENGE IS WHERE TO
PUT THE HIGHEST POPS WITH THE FRONT. THE GFS/WRF, WHICH IVE SEEN DO
BETTER LATELY THAN THE NAM IN CONVECTIVE FORECASTING, SUGGEST THAT
THERE WILL BE A LARGE CLUSTER OF POST-FRONTAL TSTORMS ACROSS NORTHERN
KS OVERNIGHT INTO EARLY TUESDAY. THE ETA IS FARTHER SOUTH WITH THE
PRECIP BULLSEYES, KEEPING IT ALONG THE FRONT. LOOKING BACK ABOUT A
WEEK AGO, A FRONT MOVED INTO SOUTHWEST KANSAS AND PRODUCED WIDESPREAD
CONVECTIVE PRECIP WELL NORTH OF THE FRONT IN THE HYS AREA AND DDC
DIDNT GET A DROP OUT OF IT (THE NAM DID HORRIBLE, GFS/WRF DID MUCH
BETTER). A SIMILAR SITUATION MAY UNFOLD AGAIN TONIGHT AND EARLY
TOMORROW, SO I WAS HESITANT TO KEEP LIKELY POPS GOING FOR THE
SOUTHERN HALF OF THE CWA. ANOTHER CHALLENGE COMES WITH
TEMPERATURES. THE NAM/UKMET BOTH SUGGEST LOW CLOUD COVER WILL HANG
AROUND MOST OF THE DAY WITH COLD ADVECTION FROM THE NORTHEAST, AS IS
OCCURRING NORTH OF THE FRONT TODAY. THERE WILL BE A LOW DIURNAL
VARIATION DUE TO THE THIS AND WILL GO FOR HIGHS IN THE LOW 70S TO
NEAR 80 AT MED LODGE.

SKIES WILL CLEAR OUT TUESDAY NIGHT AS THE UPPER TROF AXIS SHIFTS
EAST AND SURFACE HIGH PRESSURE SLIDES SOUTH. THIS WILL MAKE FOR A
DECENT SETUP FOR NIGHTTIME RADIATIONAL COOLING. THE GUIDANCE IS
SUGGESTING AT OR NEAR RECORD LOWS FOR TUESDAY NIGHT (RECORD FOR DDC
IS 54). AFTER DISCUSSING WITH COLLEAGUES, GROUND TEMPERATURES ARE
STILL VERY WARM AND THIS MAY HAVE AN EFFECT ON HOW COOL THINGS GET,
AS WELL AS HOW MUCH RAIN FALLS. SO HAVE DECIDED TO NOT GO QUITE
THAT LOW BUT STILL IN THE MID TO UPPER 50S...NEVERTHELESS, A BIG
CHANGE FROM WHAT WEVE SEEN RECENTLY.

WITH SUNNY SKIES ON WEDNESDAY TEMPS SHOULD REBOUND INTO THE 80S WITH
LIGHT WINDS AS SURFACE RIDGE AXIS MOVES ACROSS THE AREA.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE TEMPERATURES.
WARMING BEGINS THURSDAY AS UPPER TROUGH MOVES EAST AND UPPER RIDGING
BEGINS TO MOVE INTO WESTERN KANSAS BY FRIDAY. THIS RIDGE LOOKS
PERSISTENT ON ECMWF MODEL THROUGH MONDAY GIVING HIGHS IN THE 90S AND
LOWS IN THE 60S. THE GFS MODEL TRIES TO BRING SOME COOLING JUST
NORTH OF AREA BY MID WEEK BECAUSE OF SHORTWAVE ENERGY IN THE
NORTHERN BRANCH ACROSS THE NORTH CONUS, BUT THIS SHOULD NOT EFFECT
SOUTHWEST KANSAS WEATHER AND WENT MAINLY WITH ECMWF HEIGHTS AND
FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  73  57  80 /  50  50   0   0
GCK  65  71  56  81 /  50  50   0   0
EHA  65  73  56  81 /  40  40  20   0
LBL  66  75  57  81 /  40  40  10   0
HYS  66  72  56  81 /  70  70   0   0
P28  71  80  60  81 /  50  50  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jul 25, 4:02 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT MON JUL 25 2005

KSZ030-031-043>046-061>066-074>081-084>090-261000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
502 AM CDT (402 AM MDT) MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL NEAR 100 DEGREES AGAIN TODAY WITH
CONSIDERABLE RELATIVE HUMIDITY MAKING FOR VERY UNCOMFORTABLE
CONDITIONS OUTDOORS.

A COLD FRONT WILL BE HEADED SOUTH ACROSS THE AREA TONIGHT BRINGING
THUNDERSTORMS TO MOST OF THE AREA. THE STORMS WILL PRODUCE LIGHTNING,
VERY HEAVY RAINS, SMALL HAIL AND STRONG GUSTY WINDS, BUT ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

18

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
July 25, 3:59 PM CST
Where
Finney County, 10 mi NNE of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.100, -100.800

Thunderstorm Wind, Finney

When
July 25, 4:00 PM CST
Where
Finney County, 7 mi N of Garden City
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.067, -100.867

Several pivot irrigation sprinklers were blown over.

Thunderstorm Wind, Finney

When
July 25, 4:00 PM CST
Where
Finney County, 5 mi N of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.033, -100.867

There was roof damage and a nearby semi-truck was blown over.

Thunderstorm Wind, Finney

When
July 25, 4:00 PM CST
Where
Finney County, 9 mi N of Garden City
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.100, -100.867

Four power poles were blown down.

Thunderstorm Wind, Gray

When
July 25, 6:45 PM CST
Where
Gray County, 6 mi WNW of Montezuma
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.633, -100.550

Thunderstorm Wind, Ellis

When
July 25, 6:50 PM CST
Where
Ellis County, 6 mi NE of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.933, -99.233

Two to three inch diameter tree limbs were blown down.

Thunderstorm Wind, Ellis

When
July 25, 6:55 PM CST
Where
Ellis County, Catharine
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.933, -99.217

Siding and sheathing was ripped from a building.

Thunderstorm Wind, Ellis

When
July 25, 7:00 PM CST
Where
Ellis County, 7 mi N of Victoria
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.950, -99.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467017, 5467018, 5467019, 5467020, 5467021, 5467022, 5467084, 5467085.